You are here:

Birth Control/Birth Control Question

Advertisement


Question
I have been taking birth control for about 5 or 6 months now. I usually am good at taking it at or around the same time everyday. But last friday. January 10th. I accidentally forgot my pills at home. I was not able to take them till i got home which was 8 hours later. On saturday. i felt minor cramps. i think.? and sunday i noticed when i wiped there was a very very light blood mark on the toilet paper. It has been going on for 4 days now. I am supposed to start my period next week sometime. Did i mess it all up ? Could me taking the pill so late be the reason I'm "spotting"?? i have a lot of discharge. a little cramping. and looks like clumps of light blood in the toilet too… sort of like skin.?  I'm worried and concerned. Please give me any help you can.

Thank You.

Answer
Usually taking your pill 8 hours late won't cause cramping and bleeding, but I suspect that it did for you.  It's when the hormone levels drop that brings on a period.  For most women, being 8 hours late won't cause the hormone levels to drop enough to bleed, but it's possible.  Once bleeding starts, it's harder to get it to stop.  You might try doubling up on the pills (2 daily) until the end of the pack, which I suspect will stop the bleeding.  Use another pack for the extras.

The other thing that might cause cramping and bleeding is an STD, so if that's a possibility, I would get tested.

Birth Control

All Answers


Answers by Expert:


Ask Experts

Volunteer


Norman Solberg

Expertise

I am an OB-GYN physician. I can answer almost any question related to women's health.

Experience

35 years in an active OB-GYN practice.

Organizations
Fellow, American College of Obstetrics and Gynecology

Education/Credentials
MD OB-GYN specialist

©2016 About.com. All rights reserved.